Log in
MPN Voice
4,473 members6,058 posts

Long time treatment

Hi just to introduce myself I suffer from ET, It was diagnosed in 1987 and I’ve been on treatment ever since, I have been on Hydroxycarbamide daily for the last 20 years so don’t be too perturbed if your on this treatment it is quite well tolerated, my ET is well under control

26 Replies
oldestnewest

Thank you for this post, I was diagnosed in 1991 and I have just got along with life. Did you know it has now been diagnosed as a type of blood cancer. Not sure if this if this is true.

Reply

Apparently it was in 2008 when the World Health Organization changed the designation from disorder to cancer.

Reply

Ok. That is worrying, I have always been covered by my health insurance and have told them it was essential thrombocythemia and i assume they have checked this as they have covered me since 1991. I also had a heart attack last year and they are covering me for that also.

Reply

Don't be worried about MPN being classified as cancer, cancer gets priority treatment in the NHS. I had a mole in my groin that had become raised. Because I am on HU I was put on minor operations list to have it removed, this would not have happened if I had not had MPN. The strange thing is, the mole disappeared whilst I was waiting for the appointment. Can moles disappear without a trace?

'

Reply

Yes that’s true.

Reply

Thank you - that's good to know. I am newly diagnosed with ET JAK2+ and debating whether to start on Hydroxycarbamide as my platelets are below 600 at present.

Have you had any issues with sensitivity to the sun? I am outside a lot and this is a concern of mine.

Mel.

Reply

Hi yes I have just had two skin cancers removed from my right cheek, I’m a retired farmer so have spent a lot of time outside and it has taken a very long time for this to appear, my advice wear a hat and plenty of sunblock

Reply

That is SO good to hear! Thanks for the positive post.

2 likes
Reply

That’s good to hear. I’ve being Hydroxycarbamide for 4years now. It doesn’t give too much in the way of side effects. I think people do panic when they get diagnosed. I try to just get on with things as normal as possible. I do get days where I find really exhausted. Sometimes feel tho I could do with a break from the drugs. Platelets are under control. I know if I stop the drug then they will rise . I just wonder what else the drug is doing to me.

2 likes
Reply

I have trouble with painful and numb feet which limits my walking a bit but there’s always plenty worse off than me and I just get on with life

Reply

Thank you for this supporting message.

I was diagnosed 2017 after a brain stroke. I take Hydrea since then.

What is your daily dose?

Reply

Same here. But I take Anagrelid. 🙂

Reply

Hi at present 1000mg daily but have been on 1500mg a day in the past

Reply

Hi , I have had PV jak2 neg for 14 years and have become more symptonatic in the last year or so

Haemo is talking about possibly putting me on Hydroxy, I am a bit nervous about it so glad to hear of your positive experience.

Garry

Reply

Thank you so much. I have only taken it for a year and some days I think is this a good idea!! However I have put my trust in the doctors who seem fantastic. Very encouraging for all of us with ET and our friend hydroxyl!!

Reply

That’s good to know, I have been on it for six years now and all is well.

Reply

I was also diagnosed with ET around 1987. Most of the time I have been aspirin-only and my platelets would hover between low 500s and mid 600s. My ET progressed to PV about 6 years ago, but the hematologist did not catch it at the time and continued to treat as ET. I am fortunate in that while JAK2+ - my mutant allele burden is only 25%, so I am only mildly affected. I have done three 1 year courses of HU, once back in the 80s, once in 2013 following a big spike in thrombocytosis. and most recently last year with another spike in platelets following a surgery. That is when the doc finally realized I was PV rather than ET. This time, I was not able to tolerate the HU. Had toxic effects even at a relatively low dose. It just goes to show that we are all different in how our MPNs present and how we respond to the medications. Our responses to the meds can also change over time. Many people tolerate the HU just fine and really benefit from it; however, not everyone does. The good news is that if you do run into issues, they are usually reversible if you discontinue the med. I am on phlebotomy-only right now - hoping that will be good enough over time. All the best to all y'all and hope you find solutions that work for you.

1 like
Reply

Hi Hunter, I’m really interested in understanding how some patients like you have platelets that hover around a certain number. Mein were steadily going up 50-60 per year till I was diagnosed at 823. 8 days later, 909. On meds 4 Anagrelid per day, I get mild heart palpitations, but for other reasons (anaemia and Hashimoto) cannot take HU or Interferon. With meds, I’m at 600 right now. I have no idea what they’d be if I got off the meds. I’d like to try reducing one for 2 months to see! If the 50-60 yearly continues, I’d be up to a mill by now. Hm...

Reply

My understanding is that there are a number of factors that play into how our MPNs present. For those of us JAK2+ - the JAK2 Mutant Allele Burden (percentage of alleles on the JAK2 gene that are mutated) plays a role. People with a burden less than 50% typically present with a milder course. I believe that this burden can shift over time as the disease progresses. The JAK2 signaling system does more than drive hematopoiesis - it can increase your body's production of inflammatory cytokines. This can result in many of the secondary symptoms we experience. There are also non-driver mutations (ASXL1, TP53, etc) that can affect the presentation of the MPN. The role of the non-driver mutations does not appear to be well understood and the research findings do not seem to be entirely consistent. I have adopted an approach to try to understand my own JAK2+PV - I look to reliable patient education sources for a primer, then dig into the professional literature/journals to get a more comprehensive understanding. This often requires a fair bit of secondary reading to understand what I am finding in the professional literature. While I have a pretty good background in physiology and medication issues from my own education and work in the Behavioral Health treatment field, I am not a medically trained professional. Lot's of secondary learning is needed for most of us to really understand the overlapping issues we face with our MPNs. I find it worth the time and effort to learn so that I can make better decisions regarding my own treatment. hope you find the answers to your questions.

1 like
Reply

Dear Hunter, Thanks again for some great info. You spark questions in my mind. I’m CALR. I can now see that the cytokines might play a bigger role than I thought. I will try to reduce inflammation immediately. I feel best when I take 2 tbsp of Best quality Omega 3 fish oil 1-2x daily. With lots of DHA and EPA. I haven’t done that in 3 wks and I haven’t been well. Since there are no changes or experiments coming up, I will start on the oil tonight. Yes! So much secondary reading is necessary. The first 2 months, getting to know my illness was a horror! Now it’s doable. I no longer have to look up every third word. 😁 Cheers. Anag.

Reply

Here are a few sources you might find interesting. Hope we all learn more about this important topic.

ncbi.nlm.nih.gov/pmc/articl...

hindawi.com/journals/mi/201...

hal.inserm.fr/inserm-014024...

Reply

Thank you!!

Reply

Well, I'm hoping I do as well as you as I have been started on Hydroxy today - 500mg with a checkup in two weeks. My haemo also wants me to have my high cholesterol and high blood pressure treated. Those are probably family-related and there are not really any lifestyle changes I can make so I'm a bit worried I'm suddenly going to be on lots of medication when I felt fine and went to the GP about something else entirely! Trying to stay positive and not worry so reading stories like yours is really helpful.

Mel.

1 like
Reply

I have JAK2+PV . I also had Stage 1 hypertension. Resting BP = 135/95 with spikes as high as 240/110 (when in pain/stressed). Once I started on the course of phlebotomy and got my blood numbers under better control (and lost 60 pounds) BP improved - my resting BP is now about 115/75 - sometimes lower. The blood Hyperviscosity that PV causes really can cause hypertension - or make it worse if you already have it. All the best to you.

Reply

Thanks for those encouraging words. I was diagnosed with ET in 2008 and then PV in 2016. I was on hydroxy from the beginning and he added Jakafi after my PV diagnosis. Then I developed anemia a few months ago and he took me off hydroxy for the first time a couple of weeks ago. I was so happy to not put chemo in my body. I go back in about a month to see how things are going.

1 like
Reply

Hi Chemo1! Thank you so much for this encouraging info. Farming is a great lifestyle, both physically and mentally. I’m sure that plays a positive role in your ET. Your words are very encouraging, also your answers below. Welcome to our group! Anag

1 like
Reply

You may also like...